Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Springfield, MO

May 29, 2015Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at May 29, 2015, 7:22 PM CDT for Webster County, Missouri. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2015, 7:22 PM CDT (00:22 UTC)
Expired
May 29, 2015, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Webster County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:29 PM CDTFLASH FLOOD2 N Fordland, MOCOUNTY ROAD FF HAS 12 TO 14 INCHES OF WATER OVER THE ROAD IN A 200 FOOT STRETCH NEAR PANTHER CREEK
May 29, 8:50 PM CDTFLASH FLOOD5 Wsw Duncan, MOROUTE P CLOSED WEST OF HIGHWAY C.
May 29, 8:52 PM CDTFLASH FLOOD1 Wsw Diggins, MOU.S. HIGHWAY 60 CLOSED AT PANTHER CREEK.
May 29, 8:53 PM CDTFLASH FLOOD6 Nnw Fordland, MOHIGHWAY KK CLOSED EAST OF COMPTON HOLLOW CONSERVATION AREA.
May 29, 9:11 PM CDTFLASH FLOOD1 W Fordland, MOHIGHWAY PP CLOSED AT PANTHER CREEK JUST WEST OF FORDLAND.
May 29, 9:30 PM CDTFLASH FLOOD4 Sse Fordland, MOROUTE Z CLOSED AT THE FINLEY RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGUS53 KSGF 300022
FFWSGF
MOC225-300400-
/O.NEW.KSGF.FF.W.0014.150530T0022Z-150530T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 PM CDT.

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT ONE AND ONE HALF TO TWO          
  INCHES HAD FALLEN ACROSS PORTIONS OF THE WARNED AREA EARLY THIS    
  EVENING.  ADDITIONAL   MODERATE TO HEAVY RAINFALL WILL OCCUR THIS  
  EVENING.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...DIGGINS...ELKLAND...
  FORDLAND...MARSHFIELD...NIANGUA...NORTHVIEW...RADER...ROGERSVILLE
  AND SEYMOUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE ZZ AT THE MYERS BRANCH NEAR RADER...
GREENWOOD ROAD AT THE POMME DE TERRE HEADWATERS...
ROUTE A JUST SOUTH OF MARSHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3709 9290 3709 9306 3727 9306 3727 9308
      3742 9308 3742 9307 3749 9307 3748 9272
      3707 9271 3707 9290

$$

WISE
1 follow-up statement
323 
WGUS73 KSGF 300355
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CDT FRI MAY 29 2015

MOC225-300405-
/O.EXP.KSGF.FF.W.0014.000000T0000Z-150530T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MO-
1055 PM CDT FRI MAY 29 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM CDT FOR WEBSTER
COUNTY...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT FLOODING 
FROM THE HEAVY RAINFALL SATURDAY AFTERNOON AND EVENING WAS STILL 
PRODUCING FLOODING. NO ADDITIONAL RAPID RISES ARE EXPECTED BUT 
RESIDUAL FLOODING WILL CONTINUE INTO THE OVERNIGHT HOURS. AN AREAL 
FLOOD WARNING REPLACES THIS FLASH FLOOD WARNING. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3709 9290 3709 9306 3727 9306 3727 9308
      3742 9308 3742 9307 3749 9307 3748 9272
      3707 9271 3707 9290

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:39 PM CDT, 43 minutes earlier.

Area forecast discussion, May 29, 6:39 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT Fri May 29 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 329 PM CDT FRI MAY 29 2015

Low topped subtropical convection, some supercells, has developed
in moderate instability along the eastern edge (and points east)
of an area of rain and thunderstorms ahead of an advancing
shortwave over eastern OK. Rotation seems to be maximized
along/just north of a w-e oriented front that extends from the
three state OK/AR/MO border into south central MO near KUNO. 0-3km
helicity is fairly good 150-200 m2/s2 while low level 0-1km is
weaker, but the boundary is likely helping to augment lower level
rotation a bit. Storm rotation has been more prominent/persistent
in mid levels and less so closer to the sfc. Will maintain a close
met-watch on storms over southern MO.

Rainfall is the next concern. Efficient rainfall has occurred in
the high PWAT environment and lift will be aided by the shortwave
moving through the region early tonight. Rainfall of an inch or two
over the next 6-10 hours will elevate the flood risk, especially
where locally heavy rain/cell training occurs.

The overall forecast trend is to move the heavier rain east of the
region more quickly and will taper off to rain/drizzle on Saturday
with cool temperatures.

.LONG TERM...(Saturday Night through Friday)
Issued at 329 PM CDT FRI MAY 29 2015

The shortwave moves east of the area with broad upper level
ridging moving into the Plains early next week, then through our
area by Wed-Thu. Trend has been to hold back western troughing a
bit with upper level ridging remaining over the central CONUS.
Looks like a dry period for much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 639 PM CDT FRI MAY 29 2015

For the KSGF/KJLN/KBBG TAFS: Moist low level flow combined with
shortwave trough and surface boundary responsible for widespread
convection at the taf sites. Main thrust will be east of the KJLN
aerodrome but impacting the KSGF and KBBG taf sites through mid
evening. Ceilings and visibilities will be variable in the
convective elements with IFR likely at times. Once boundary slides
eastward pushing strongest convection with it winds will become more
northwesterly with stratus then building across the area behind the
front. IFR ceilings likely from later tonight into the first half of
Saturday before lifting into the MVFR category by late
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday evening FOR MOZ066-068>070-
     077>082-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday evening FOR KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, May 29, 2:39 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI MAY 29 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL GRADUALLY BECOME MORE NUMEROUS THIS
AFTERNOON AS ACTIVITY MOVES NORTH FROM OKLAHOMA AND ARKANSAS.
INITIALLY DISCREET CELLS NEAR A WARM FRONT HAVE SHOWN ROTATION
AND A BRIEF TORNADO OR DAMAGING WINDS IS POSSIBLE PARTICULARLY
OVER FAR SOUTHWEST MISSOURI. SMALL HAIL WILL ALSO BE POSSIBLE WITH
STRONGER STORMS.

AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE
WILL ALSO AID IN THE DEVELOPMENT OF HEAVY RAINFALL LATE THIS
AFTERNOON AND TONIGHT OVER A LARGE PORTION OF THE AREA. FLOODING
WILL BE POSSIBLE WHERE PROLONGED HEAVY RAINFALL RATES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN AND THUNDERSTORMS WILL CONTINUE EARLY SATURDAY...BEFORE
ENDING FROM NORTHWEST TO SOUTHEAST.

THUNDERSTORM CHANCES WILL INCREASE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR SOUTHWEST
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 29, 6:12 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT FRI MAY 29 2015

MOZ082-292345-
TEXAS MO-
612 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
645 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUGGINS...OR 13 MILES WEST OF HOUSTON...
MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HOUSTON.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3732 9187 3724 9224 3726 9225 3741 9226
      3760 9196
TIME...MOT...LOC 2312Z 232DEG 24KT 3735 9218

HATCH
Local storm report, May 29, 6:20 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            MOUNT VERNON            37.10N 93.82W
05/29/2015                   LAWRENCE           MO   PUBLIC

            MINOR STREET FLOODING. APROX 6 INCHES OF WATER FLOWING
            OVER LANDRUM STREET IN MOUNT VERNON.

&&

TEO
Local storm report, May 29, 6:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     HALLTOWN                37.19N 93.63W
05/29/2015  E60 MPH          LAWRENCE           MO   TRAINED SPOTTER

&&

DSA
Local storm report, May 29, 6:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     1 E BOIS D'ARC          37.26N 93.49W
05/29/2015  E70 MPH          GREENE             MO   EMERGENCY MNGR

            SOME TREE DAMAGE.

&&

DSA
Special weather statement, May 29, 6:44 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT FRI MAY 29 2015

MOZ091-300015-
WEBSTER MO-
644 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER COUNTY UNTIL 715
PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DUNCAN...OR 11 MILES
SOUTHEAST OF MARSHFIELD...MOVING NORTH AT 25 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE NIANGUA.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3739 9287 3739 9269 3730 9269 3721 9269
      3715 9275 3715 9283
TIME...MOT...LOC 2344Z 191DEG 21KT 3722 9281

HATCH
Special weather statement, May 29, 7:14 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI MAY 29 2015

MOZ092-300045-
WRIGHT MO-
714 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WRIGHT COUNTY UNTIL 745
PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ODIN...OR 14 MILES EAST OF
MARSHFIELD...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHERN WRIGHT
COUNTY.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3726 9268 3726 9269 3739 9269 3748 9256
      3748 9238 3747 9237 3737 9233 3724 9268
TIME...MOT...LOC 0014Z 227DEG 19KT 3733 9265

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:14 PM CDTSpecial Weather StatementSGFWright31 min
May 29, 8:28 PM CDTAreal Flood AdvisorySGFBarry, Christian, Dallas, Douglas, Greene, Laclede and 6 more15 hr
May 29, 8:49 PM CDTRiver Flood WarningSGFJasper68 hr
May 29, 9:00 PM CDTAreal Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Polk and 2 more12 hr
May 29, 10:29 PM CDTAreal Flood WarningSGFCamden, Howell, Laclede, Maries, Miller, Phelps and 2 more11 hr
May 29, 10:50 PM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton10 hr
May 30, 2:20 AM CDTRiver Flood WarningSGFMcDonald48 hr
May 30, 2:20 AM CDTRiver Flood WarningSGFVernon63 hr
May 30, 8:59 AM CDTAreal Flood WarningSGFBarry, Christian, Dade, Dallas, Douglas, Greene and 11 more12 hr
May 30, 10:31 AM CDTAreal Flood AdvisorySGFHowell, Oregon, Shannon7 hr
May 30, 1:20 PM CDTAreal Flood WarningSGFHowell, Oregon, Shannon8 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.